Posted at: 04/29/2013 12:28 PM
| Updated at: 04/30/2013 1:36 PM
By: WNYT Staff
ALBANY - For people diagnosed with Attention Deficit Disorder, the treatment usually involves stimulant drugs.
When used as directed they help calm and focus the patient.
That also makes these drugs attractive to people without the diagnosis, particularly students, hoping to get an edge.
But the drugs have side effects and when abused, can be deadly.
Abuse of stimulant drugs like Adderall and Ritalin is on the increase.
“I know a lot of kids. They buy it for like 5 dollars a pill,” said student Joseph Dewees.
They're buying them from friends who are prescribed these drugs to treat attention deficit disorders.
Abuse of these drugs among 18- to 25-year-olds accounts for a dramatic rise in visits to the emergency department -- 5,212 in 2005 to 15,585 in 2010.
“I just think it's unnecessary, inappropriate and shouldn't be happening,” said University at Albany student Emma Kraut.
But it does happen because some students believe these drugs can give them an edge when it comes to studying. They couldn't be more wrong.
“Research shows that students who abuse stimulant drugs such as Ritalin or Adderall actually don't do as well in school and they are more likely to do what's called stop out and that it not continuing from semester to semester without needing a break,” explained Dr. Dolores Cimini, a psychologist at the University Counseling Center, UAlbany.
She says the research also finds kids who already use alcohol and marijuana to manage stress are more likely to abuse stimulants. She adds that they, incorrectly, think, since the drugs are legal they must be safe.
That can be a fatal mistake.
“It can be deadly, and has been associated with sudden death,” said Dr. Heather Long, an emergency department doctor is the director of medical toxicology at Albany Medical Center.
Long routinely sees young adults who are abusing these drugs. They may be suffering vomiting, nervousness even hallucinations. She says the repercussions of stimulant abuse can last a lifetime because of the effect on the heart.
“And can cause heart attacks, arrhythmias just like the same kind of scarring that we see in older populations,” Long said.
Insomnia, unexplained irritability, dizziness and shortness of breath are also symptoms associated with stimulant abuse. If you notice a friend or child suffering these symptoms or if you're abusing and develop these symptoms, don't delay. Get medical attention.
It's not just the abuser who faces a host of health problems. The student who's supposed to be taking the medication but selling it doesn't get the benefit of the drug.
Then there are the legal troubles. Just because the drugs are legal, selling prescription drugs and using what's not yours is illegal.
“The biggest penalty is that it's a felony to abuse or sell prescription drugs,” explained Michael Baumgardner, dean of students at Russell Sage College.
Once you have a record it can follow you for life.
As for the students we spoke with, while all said they don't abuse these drugs, they know kids who do and agree there's an element of cheating, but one that won't go unpunished, even if there's no police record.